Tornadoes · United States · Georgia · 2004

F1 tornado, Altman to Sylvania, Georgia, September 16, 2004

From Altman to Sylvania, this F1 tornado ran 6.0 miles across Screven County on September 16, 2004, touching down at 9:10 PM EDT and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
September 16, 2004
Touchdown
9:10 PM EDT (01:10 UTC)
Path length
6.0 miles (9.7 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
County
Screven County
Touchdown point
32.670, -81.620
Lift-off point
32.730, -81.630
Record number
1677

What the Weather Service recorded

A tornado bent and snapped off numerous trees and large limbs in various directions.

A tornado bent and snapped trees off in various directions for 7 miles.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

8 minutes of warning. NWS CHS issued a tornado warning for this county at 01:02 UTC, 8 minutes before the tornado touched down, in force until 01:30 UTC.

Issued (UTC)ExpiredProductOffice
01:02 UTC01:30 UTCTornado WarningCHS
01:28 UTC02:00 UTCTornado WarningCHS

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:55 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the tornado touched down at Sep 16, 9:00 PM EDT, 10 minutes earlier.

Area forecast discussion, Sep 16, 9:00 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
900 PM EDT THU SEP 16 2004

.SHORT TERM /TONIGHT/...WILL DO UPDATE TO COINCIDE WITH THE
EXPIRATION OF THE TORNADO WATCH. A FEW STORMS CONTINUE TO MOVE N
ACROSS THE AREA IN A SORT OF BAND FEATURE. THESE STORMS HAVE SHOWN
SIGNS OF ROTATION AND THE TORNADO THREAT WILL NOT BE COMPLETELY GONE
AT 9 PM. THERE CONTINUES TO BE AN ISOLATED TORNADO THREAT WHICH MAY
LINGER FOR THE NEXT COUPLE OF HOURS WITH MODERATE INSTABILITY ACROSS
THE AREA. ANOTHER LINE APPROACHING THE AREA FROM THE W AND SHOULD
MAKE ITS WAY INTO THE AREA LATER TONIGHT. STRONG GUSTY WINDS WILL BE
THE BIG THREAT WITH THIS ACTIVITY AS WINDS OFF THE SFC HAVE INCREASE
TO 30 TO 35 KT IN THE LOWEST LEVELS OF THE VWP. PLAN TO TAPER POPS
FOR TONIGHT FROM LIKELY OR 60 PERCENT WELL INLAND TO 30 OR 40 NEAR
THE COAST.

&&

.MARINE...OVERALL TREND IS FOR INCREASING CONDITIONS TONIGHT AS THE
GRADIENT TIGHTENS WITH IVAN MOVING N. SHOULD ALSO SEE MORE EFFICIENT
MIXING OF WINDS TO THE SFC ALLOWING WIND SPEEDS TO INCREASE TO 15 TO
20 OVER THE NRN WATERS RANGING UP TO 25 KT OUTER GA WATERS. .
CURRENT OBS INDICATE WINDS WILL HAVE TO INCREASE A BIT IN SOME AREAS
TO GET TO THESE LEVELS BUT THIS SHOULD HAPPEN RELATIVELY QUICKLY.
PLAN TO BUMP UP WINDS OVER THE OUTER GA WATERS TO A SOLID 25 KT AND
MAKE A FEW ADJUSTMENTS UPWARD TO SEAS OVER THE GA WATERS BASED ON
LATEST OBS. WILL MAINTAIN SMALL CRAFT ADVISORY HEADLINES FOR ALL
WATERS EXCEPT CONTINUE EXERCISE CAUTION FOR THE HARBOR.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY AMZ350-352-354-374.

&&

18
Hazardous weather outlook, Sep 16, 5:30 PM EDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
530 PM EDT THU SEP 16 2004

AMZ330-350-352-354-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-
047>051-171000-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING...
HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE...
SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND...
WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON...
EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER...
RIDGELAND...SAINT GEORGE AND WALTERBORO
530 PM EDT THU SEP 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TONIGHT.
.SEVERE WEATHER...A TORNADO WATCH IS IN EFFECT FOR THE ENTIRE AREA
UNTIL 9PM EDT...INCLUDING THE CHARLESTON HARBOR AND ADJACENT COASTAL
WATERS OF SOUTH CAROLINA AND GEORGIA. DUE TO THE VERTICAL WIND
PROFILES IN THE ATMOSPHERE CAUSED BY HURRICANE IVAN...THUNDERSTORMS
THIS AFTERNOON WILL HAVE THE POTENTIAL TO SPAWN TORNADOES.

.RIVER FLOODING...MODERATE FLOODING WILL CONTINUE ON THE SOUTH SANTEE
RIVER NEAR JAMESTOWN...WHILE MINOR FLOODING WILL CONTINUE ON THE
OHOOPEE RIVER NEAR REIDSVILLE. PLEASE REFER TO THE LATEST FLOOD
STATEMENTS AND WARNINGS FOR ADDITIONAL INFORMATION.

.TROPICAL WEATHER...TROPICAL STORM IVAN MADE LANDFALL THURSDAY
MORNING JUST WEST OF GULF SHORES ALABAMA. BASED ON THE FORECAST
TRACK AND INTENSITY...THE POTENTIAL EXISTS FOR ISOLATED FLOODING
PROBLEMS TODAY AND TONIGHT.

AT THIS TIME SUSTAINED TROPICAL STORM OR HURRICANE FORCE WINDS ARE
NOT EXPECTED IN THE FORECAST AREA...HOWEVER STRONG WIND GUSTS COULD
OCCUR WITH RAINBANDS AND FROM ANY SEVERE WEATHER THAT DEVELOPS.

KEEP IN MIND THAT EVEN SMALL CHANGES IN THE TRACK AND STRENGTH OF
TROPICAL STORM IVAN COULD RESULT IN LARGE DIFFERENCES IN THE WEATHER
ACROSS THE AREA LATER THIS WEEK. PLEASE REFER TO THE LATEST
ADVISORIES AND TRACK GUIDANCE ON TROPICAL STORM IVAN FROM THE
NATIONAL HURRICANE CENTER FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
.RIVER FLOODING...MODERATE FLOODING WILL CONTINUE ON THE SOUTH SANTEE
RIVER NEAR JAMESTOWN. MINOR FLOODING WILL CONTINUE ON THE OHOOPEE
RIVER NEAR REIDSVILLE. ALSO...LEVELS ON THE SAVANNAH RIVER AT CLYO
ARE FORECAST TO CONTINUE RISING THROUGH THE WEEKEND AND WILL LIKELY
RISE ABOVE FLOOD STAGE FRIDAY. PLEASE REFER TO THE LATEST RIVER
FORECAST AND WARNINGS FOR ADDITIONAL INFORMATION.

.TROPICAL WEATHER...TROPICAL STORM IVAN WILL MOVE NORTH THEN
NORTHEAST...REACHING THE SOUTHERN APPALACHIANS ON FRIDAY. ISOLATED
FLOODING AND GUSTY WINDS ARE STILL POSSIBLE ON FRIDAY DUE TO THE
EFFECTS OF TROPICAL STORM IVAN.

TROPICAL STORM JEANNE IS FORECAST TO APPROACH THE SOUTHEAST COAST BY
WEDNESDAY AS A HURRICANE. SWELLS FROM JEANNE MAY BEGIN TO IMPACT THE
COAST AS EARLY AS TUESDAY.

KEEP IN MIND THAT EVEN SMALL CHANGES IN THE TRACK AND STRENGTH OF
TROPICAL STORM IVAN OR TROPICAL STORM JEANNE COULD RESULT IN LARGE
DIFFERENCES IN THE WEATHER ACROSS THE AREA LATER THIS WEEK. PLEASE
REFER TO THE LATEST ADVISORIES AND TRACK GUIDANCE ON IVAN AND JEANNE
FROM THE NATIONAL HURRICANE CENTER FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TO BE REQUIRED
TONIGHT...BUT SELF-ACTIVATION WOULD BE APPRECIATED IF SEVERE OR
TORNADIC THUNDERSTORMS OR FLOODING PROBLEMS OCCUR NEAR YOUR LOCATION.

JPC

In the hours before

Special weather statement, Sep 16, 7:49 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
749 PM EDT THU SEP 16 2004

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-170100-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING...
HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE...
SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND...
WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON...
EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER...
RIDGELAND...SAINT GEORGE AND WALTERBORO
749 PM EDT THU SEP 16 2004

A TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM EDT FOR THE FOLLOWING
COUNTIES...

IN SOUTHEAST SOUTH CAROLINA...
ALLENDALE...BEAUFORT...BERKELEY...CHARLESTON...COLLETON...
DORCHESTER...HAMPTON...AND JASPER. THIS INCLUDES THE ADJACENT COASTAL
WATERS.

IN SOUTHEAST GEORGIA...
BRYAN...BULLOCH...CANDLER...CHATHAM...EFFINGHAM...EVANS...
JENKINS...LIBERTY...LONG...MCINTOSH...SCREVEN...AND TATTNALL. THIS
INCLUDES THE ADJACENT COASTAL WATERS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Sep 16, 7:52 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
752 PM EDT THU SEP 16 2004

GAZ137-138-170015-
INLAND LIBERTY-LONG-
752 PM EDT THU SEP 16 2004

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY AND WESTERN LIBERTY
COUNTY THROUGH 815 PM EDT...

AT 752 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER WEFANIE...OR ABOUT 7 MILES
NORTHWEST OF LUDOWICI...MOVING NORTH AT 40 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WEFANIE...DONALD...GUM
BRANCH AND WILLIE THROUGH 815 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS
AND BE READY TO ACT QUICKLY.
Special weather statement, Sep 16, 8:16 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
816 PM EDT THU SEP 16 2004

GAZ087-170045-
JENKINS-
816 PM EDT THU SEP 16 2004

...STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY THROUGH 845 PM
EDT...

AT 816 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHWEST OF THRIFT...OR ABOUT
10 MILES SOUTHWEST OF MILLEN...MOVING NORTH AT 40 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND THRIFT...BUTTS...
EMMALANE...HERNDON...ROGERS...BIRDSVILLE AND PERKINS THROUGH 845 PM
EDT.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS
AND BE READY TO ACT QUICKLY.
Special weather statement, Sep 16, 8:21 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
821 PM EDT THU SEP 16 2004

GAZ100-170045-
BULLOCH-
821 PM EDT THU SEP 16 2004

...STRONG THUNDERSTORMS WILL IMPACT BULLOCH COUNTY THROUGH 845 PM
EDT...

AT 821 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES WEST OF AKINS...OR ABOUT 11
MILES NORTH OF PEMBROKE...MOVING NORTH AT 40 MPH. ANOTHER STRONG
THUNDERSTORM WAS LOCATED NEAR GROVELAND...MOVING NORTH AT 40
MPH. THESE STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
AKINS...ARCOLA...BROOKLET...DENMARK...GRIMSHAW AND LEEFIELD THROUGH
845 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS
AND BE READY TO ACT QUICKLY.
Special weather statement, Sep 16, 8:42 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
842 PM EDT THU SEP 16 2004

GAZ088-100-170115-
BULLOCH-SCREVEN-
842 PM EDT THU SEP 16 2004

...STRONG THUNDERSTORMS WILL IMPACT BULLOCH COUNTY AND SCREVEN COUNTY
THROUGH 915 PM EDT...

AT 842 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTH OF CAMERON...OR ABOUT 7
MILES EAST OF STATESBORO...MOVING NORTH AT 45 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND CAMERON...COOPERVILLE...
CAPTOLO...GOLOID...GREEN HILL...FARMDALE...ALTMAN...ZEIGLER...WATERS
AND SYLVANIA THROUGH 915 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS
AND BE READY TO ACT QUICKLY.
Special weather statement, Sep 16, 8:53 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
853 PM EDT THU SEP 16 2004

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-170115-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING...
HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE...
SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND...
WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON...
EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER...
RIDGELAND...SAINT GEORGE AND WALTERBORO
853 PM EDT THU SEP 16 2004

THE TORNADO WATCH FOR MUCH OF SOUTHERN SOUTH CAROLINA AND SOUTHEAST
GEORGIA HAS EXPIRED. ALTHOUGH THERE IS STILL A RISK FOR ISOLATED
TORNADOES OVERNIGHT...THE RISK FOR WIDESPREAD SEVERE WEATHER HAS
DIMINISHED.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Charleston AFB, SC (KCHS), 00:00Z

1.2 hours before the tornado, 154 km from the path. September 17, 2004.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2004-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2699 joules per kilogram, CIN 0, lifted condensation level 481 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2004-09-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 75 square meters per square second, 0 to 6 km bulk shear 32 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2699 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
2943 J/kg
Mixed-layer LCL
481 m above ground
0-6 km bulk shear
32 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.1
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

Charleston AFB, SC (KCHS), 12:00Z

10.8 hours after it, 154 km from the path. September 17, 2004.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2003 joules per kilogram, CIN -1, lifted condensation level 593 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-09-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 101 square meters per square second, 0 to 6 km bulk shear 30 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2003 J/kg
Mixed-layer CIN
-1 J/kg
Surface CAPE
2052 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
30 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

The surface observations

Sylvania (JYL), 7 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
23:20 UTC140° 9 kt1011.2
23:40 UTC140° 10 kt141010.8
00:00 UTC150° 10 kt151010.8
00:20 UTC150° 9 kt141010.8
00:40 UTC140° 9 kt171010.8
01:00 UTC130° 10 kt141010.5-VCTSRA
01:20 UTC160° 14 kt201010.8
01:40 UTC160° 12 kt251010.8-RA
02:20 UTC160° 11 kt151011.2
02:21 UTC150° 11 kt151011.2
02:40 UTC160° 10 kt161010.8
03:00 UTC160° 10 kt191010.5

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Charleston,SC radar (KCLX), 55 km away, was scanning. The volume nearest the touchdown began at 01:10 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are

The other tornadoes of September 16, 2004

31 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 162:25 AM CDTF0Pike, AL0.130$2,000
September 162:56 AM CDTF0Barbour, AL0.240$2,000
September 163:05 AM CDTF0Pike, AL0.130$2,000
September 163:49 AM CDTF0Montgomery, AL0.135$3,000
September 165:45 AM EDTF0Jefferson, FL5.575$50,000
September 165:05 AM CDTF0Barbour, AL0.140$2,000
September 166:00 AM CDTF0Macon, AL0.125$2,000
September 167:30 AM EDTF0Dougherty, GA2.075$70,000
September 169:50 AM EDTF0Taylor, FL0.250$50,000
September 1611:35 AM EDTF0Coffee, GA2.01
September 162:56 PM EDTF0Aiken, SC6.075
September 163:05 PM EDTF1Madison, GA7.0150$1.3 million
September 163:33 PM EDTF0Madison, GA1.050$50,000
September 163:42 PM EDTF0Upson, GA0.150$1,000
September 163:50 PM EDTF2Franklin, GA2.060$1.1 million
September 164:00 PM EDTF1Saluda, SC6.04001
September 164:15 PM EDTF1Franklin, GA3.530$30,000
September 164:21 PM EDTF0Spalding, GA0.250$250,000
September 165:10 PM EDTF1Wilkes, GA7.0500$1.5 million
September 165:12 PM EDTF0Laurens, SC0.520
September 165:18 PM EDTF1Elbert, GA7.5301$100,000
September 165:38 PM EDTF1Elbert, GA1.020$30,000
September 165:45 PM EDTF2Franklin, GA5.55011$70,000
September 165:55 PM EDTF1Cherokee, GA1.04004$300,000
September 166:15 PM EDTF1Hart, GA1.540$10,000
September 166:25 PM EDTF0Anderson, SC0.115
September 166:35 PM EDTF0Oconee, SC5.050$2,000
September 166:40 PM EDTF0Anderson, SC0.110
September 166:55 PM EDTF1Oconee, SC4.550$70,000
September 168:30 PM EDTF1Habersham, GA2.030$2,000
September 169:40 PM EDTF1Screven, GA7.050

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.